How Depression Can Trigger an Overdose

How Depression Can Trigger an Overdose

Depression is a clinically recognized ailment that is treatable; the only difference between it and other diseases is that the pain caused by depression is mental rather than physical. Overdosing is the depressed person’s way of numbing pain. Even if he does not actually intend to overdose on the drug, he will usually start taking it with the intention of continuing until he feels no more pain. The amount of a drug(s) he ends up ingesting is normally too great for the body to process.

How to Recognize Overdose

If you fear that a loved one has overdosed due to depression, the following are some physical symptoms of overdose to check for:

  • Accelerated heartbeat
  • Hyperventilation
  • Pupil dilation
  • Sudden fever
  • Disorientation
  • Cold sweat
  • Vomiting
  • Drowsiness
  • Unconsciousness

Other signs include using alcohol, antidepressants, relaxants or other drugs nearby. If two or more of these occur at once, emergency medical help should be contacted, no matter how serious the first responder judges the situation to be. Not all overdose looks like an emergency, but they can be fatal if untreated immediately.

Is Intentional Overdose a Sign of Depression?

Intentional overdose is often a sign of depression or another underlying mental illness. All patients may know is that they feel horrible and want it to stop, and they may only be looking for a temporary fix. If a loved one seems sadder or more lethargic than usual, or talks a great deal about this apathy or lifelessness, watch her closely in case she turns to drugs. Talking with someone who cares is always better for both parties than attempting to self-medicate pain with drugs. If she does overdose when no one is around, whoever discovers her first must immediately involve emergency personnel.

Depressed people are among those most likely to experience accidental overdose as they try to silence the torment of their mental condition. With the increase of severe depression attacks comes uninhibited judgment, so people may end up taking more of a drug than their bodies can handle, or combining drugs that are very dangerous together.

How to Prevent Overdose

A mental health screening helps those recovering from an overdose to discover what caused the incident. If the underlying mental illness is not addressed, the user may overdose again. Subsequent incidents may be fatal or permanently damaging, especially if the first one was not. Being surrounded by loving, supportive friends and family can also help prevent overdose, as can professional recovery treatment.

Help Treating Overdose

For advice on coping with depression-induced overdose and preventing future occurrences, please call our 24 hour, toll-free helpline. Our counselors are available to discuss treatment options with you that can help both the afflicted individual and his family. Even if nothing of this kind has happened yet, your action can ensure that nothing will, so please call today.